JAMA Warns of Dangerous Drug Interactions - KCBD NewsChannel 11 Lubbock

12/28/08

JAMA Warns of Dangerous Drug Interactions

Posted:

Most seniors take at least one prescription drug and combine that with a common over-the-counter medication like aspirin and maybe a vitamin supplement as well.  According to a new study in the Journal of the American Medical Association, the concern is that combination of common pills could put them at risk of a hazardous drug interaction.

Stacy Tessler Lindau, M.D., of the University of Chicago Medical Center, says, "One of the important findings is that, specifically for older men, ages 75-85, one in 10 were using combinations of drugs that put them at risk for a severe medication interaction. They need to make sure they discuss all their medications with their physician and their pharmacist".

That includes any over-the-counter drugs or supplements.  Researchers at the University of Chicago followed 3000 people over age 57, who were taking a common prescription along with some over-the-counter drugs like aspirin, vitamins, and/or herbal supplements like ginkgo biloba.  The study found that 4% of those folks were at risk for major, hazardous drug interaction. 

They say sometimes the combination may seem harmless but they may reduce the effectiveness of the prescription, which could mean trouble later.

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.